A Case of Reverse Takotsubo Cardiomyopathy After Administering a Local Anesthetic Containing Epinephrine

Cureus. 2024 Apr 2;16(4):e57476. doi: 10.7759/cureus.57476. eCollection 2024 Apr.

Abstract

Takotsubo cardiomyopathy (TCM) is a rare syndrome characterized by acute and transient distinctive wall motion abnormalities accompanied by other defined objective findings. There are many variants of TCM, including the reverse (or basal) subtype. While the pathogenesis is not fully understood, both endogenous and exogenous catecholamines have been implicated. This case report describes a 30-year-old active-duty military female who developed reverse TCM immediately following local anesthetic with epinephrine administration in preparation for an elective septorhinoplasty. She developed electrocardiogram (ECG) changes, temporary hemodynamic instability, and cardiac troponin elevation. Transthoracic echocardiogram (TTE) demonstrated significantly reduced systolic and diastolic function, with akinesis of the basal segments and normal wall motion of the apical segments, consistent with a reverse Takotsubo pattern. Coronary computed tomography (CT) angiography showed normal coronary arteries. Repeat TTE was performed two days after the initial event and showed near-complete resolution of the wall motion abnormalities. Fourteen days later, TTE showed normalization of cardiac function. While there is a favorable prognosis for most patients with this diagnosis, there does remain the potential for significant adverse outcomes, risk of recurrence, and a non-negligible mortality rate. It is widely known that physical and emotional triggers can precipitate TCM through the release of catecholamines. This case, in addition to numerous other case reports, provides further documentation and support that exogenous epinephrine administration is also associated with the development of TCM. Clinicians should consider the diagnosis of Takotsubo cardiomyopathy if hemodynamic or ECG changes arise following epinephrine administration.

Keywords: active-duty military personnel; elevated troponin; epinephrine injection; st-segment changes; takotsubo cardiomyopathy (tc).

Publication types

  • Case Reports